Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Contraception four months postpartum

23 November, 2014

Question:

My husband and I seem to be in something of a rut regarding birth control. Perhaps you can advise us.

We have been married for about a year and a half. A little over 4 months ago, our daughter was born. I had hoped to rely on (exclusive) nursing as a method of birth control for 6–12 months until we are ready for another pregnancy. However, I got my period a few weeks ago and I understand that means that I can no longer rely on nursing. I have been to the mikveh already, but we have not had sex because I am not on any form of birth control.

Barrier methods, to the best of my limited knowledge, are out of the question for three reasons. A. They pose halachik difficulties, B. I am scared of inserting anything into my vagina (doing bedikot is bad enough), and C. I am liable to place them improperly.

Combined hormonal methods are problematic for nursing mothers.

Progestin–only hormonal methods remain. My doctor proscribed the POP to me, but I have so far avoided taking it. I am concerned about the side effects such as feeling unwell, weight gain (I am already overweight), and more bleeding than usual. Apparently all of these are very common, and any of them on a consistent basis seems too high a price to pay for occasional sex. Do all progestin–only contraceptives have such side effects? Do we have any options (which will not cause me to suffer) other than abstinence for the next several months? What do you think we should do?


Answer:

Mazal tov on the recent birth of your baby!

The posek of this site, Rav Yehuda Henkin, does allow use of a diaphragm, and even prefers it over progesterone-only pills for breastfeeding mothers if the pills are causing staining issues. However, given your hesitance about inserting items into the vagina, we think you should look into hormonal options.

While many women experience various side effects from progesterone-only pills, not all women do. It is impossible to know in advance how you will react to the pills. Some women who experience side effects with one form of the minipill can try out other formulations to see how their body reacts. Common side effects include irregular staining, mood swings, changes in libido and weight gain. We suggest you give this option a chance. It is possible that you may only experience mild side effects or none at all. Even if you do experience some unpleasant side effects, it still is preferable over abstaining for the next 6 months. 

A final option to consider is using regular combined hormonal birth control (either pills, nuvaring, or the patch). These methods are safe for breastfeeding mothers and their babies, but they may decrease your milk supply. Once your milk supply is well established (as it should be by four months) this will be less of an issue. Generally, it is possible to make up for any decrease by increasing the length and frequency of feedings. If not, should there be a reduction, addition of some solid food would also be possible. (While the recommendation is to generally wait until 6 months, the European Society for Pediatric Gastroenterology and Nutrition does allow for introduction as early as 17 weeks if needed.) Therefore, you can consider trying combination pills at this point, or start out with the progesterone-only pill, and switch to the combined pill later on if you have difficulties with the progesterone-only pill.

We suggest you discuss all your available options with your doctor. 

Please feel free to get back to us with any further questions.

B'Hatzlacha!


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.